PhotoAs your dog starts to age, you may notice that it has a harder time climbing steps or just moving around in general. This can be worrisome, since it can be nearly impossible to tell where the pain is or just how intense it is. The best thing you can do is pay a visit to the vet to get a professional opinion.

In many cases, the vet will let you know that your dog is becoming arthritic. If this is the case, they will give you some medicine that can help relieve the pain your dog feels so that it can live more comfortably. Be warned, though; you have to be very careful with the medicine that has been prescribed. It is not good for every dog.

NSAIDs 

The type of medicine that vets give aging dogs for arthritic problems is called an NSAID (non-steroidal anti-inflammatory drug). They are very common; in fact, humans take other types of NSAIDs all the time. They can reduce fever and swelling by blocking the production of chemicals that would normally cause these symptoms.

“Scientists consider NSAIDs the cornerstone of osteoarthritis therapy in dogs,” says Melanie McLean, a veterinarian who works for the Food and Drug Administration (FDA). They can be used in a variety of situations to help your dog manage pain – either after surgery or as a result of old age.

Despite their wide use, NSAIDs can be dangerous for certain dogs with pre-existing liver and kidney conditions. For these pets, the drugs can cause gastrointestinal ulcers and extreme toxicity in each of the aforementioned organs.

Be sure to monitor your dog closely after you begin giving it the medicine. Liver issues usually occur within the first three weeks after the medication has been given, so take your dog for regular blood tests to make sure that nothing is going wrong. It is suggested that you take your dog for blood tests before giving them NSAIDs as well so that you can establish a baseline of what their internal blood levels are like before giving them the drugs. Refer to your vet to see how often these tests should be done.

Side effects

The following symptoms are the most common side effects that are associated with NSAIDs. If you see your dog exhibiting any of these, then you should take them to the vet immediately:

  • Vomiting
  • Diarrhea
  • Lack of appetite
  • Lack of motivation to move around
  • Blood in feces
  • Tar-like stool
  • Yellowing of the whites of the eyes
  • Yellowing of the gums

Many owners may panic if they see that their dog experiencing any type of pain and may give it Tylenol or another type of NSAID that is designed for humans. I cannot stress enough that you SHOULD NOT do this. These types of NSAIDs were not made for dogs, and they can be extremely dangerous to their health. Always ask your vet before giving your dog any type of medication.  


Share your Comments